California, 2003

Wildfire in California, August 14 to 15, 2003

August 14 to 15, 2003 · NWS SGX · 1 event in 1 county or zone

A brush fire burned 22 acres before being fully controlled. About a dozen houses were threatened but no property was damaged.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A brush fire burned 22 acres before being fully controlled. About a dozen houses were threatened but no property was damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 14, 8:30 PM PST, 30 minutes earlier.

Area forecast discussion, Aug 14, 8:30 PM PST, 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
930 PM PDT THU AUG 14 2003

.SYNOPSIS...MOISTURE FROM THE EAST WILL BRING SOME SHOWERS AND
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THROUGH SATURDAY...
OTHERWISE PARTLY CLOUDY AND WARM WEATHER WILL CONTINUE. THE MOISTURE
WILL DECREASE EARLY NEXT WEEK WITH THE CHANCE OF THUNDERSTORMS
CONFINED TO THE MOUNTAINS IN THE AFTERNOONS.

.DISCUSSION...BIG TSTORMS WARRANTED FLASH FLOOD WARNINGS IN SOUTHERN
SAN DIEGO CO TODAY. OTHER TSTORMS IN THE CITY OF JOSHUA TREE
PRODUCED LOCAL FLOODING. OTHER TSTORMS IN ALL MTN AREAS. UPDATED
FORECAST WHEN THINGS CALMED DOWN. MORE CLOUDS AND PRECIP ON THE WAY
FRI AS THE INVERTED TROUGH EASES WESTWARD...BUT FRI WILL PROBABLY BE
LESS CONVECTIVE BECAUSE OF A MORE UNIFORM CLOUD COVER. MOISTURE IS
DEEPER AND WETTER IN EASTERN FRINGES OF OUR AREA AND EXPECT SHOWERS
AND TSTORMS TO STAY IN MTNS AND DESERTS. MOISTURE DECREASES A LITTLE
DURING SAT...SO IT COULD GET WILDLY CONVECTIVE AGAIN THEN BECAUSE OF
MORE SUNSHINE AND THE RESULTANT ATMOSPHERIC DESTABILIZATION. AN
UPPER LOW MOVING THROUGH OR WILL REDIRECT THE MOISTURE AND DYNAMICS
THROUGH THE GREAT BASIN AND CA WILL DRY OUT A LITTLE ON SUN. COASTAL
FOG WILL BE PATCHY AT BEST AND PROBABLY NOT WORTH A MENTION NEXT FEW
DAYS...JUST VERY WARM AND SOMEWHAT MUGGY. SMALL CHANCES OF TSTORMS
WILL CONTINUE IN THE MTNS NEXT WEEK WHILE ALL OTHER AREAS WILL BE
DRY AND RATHER HOT.

SAN...NONE.

MM
Hazardous weather outlook, Aug 14, 5:00 AM PST, 16 hours before
CAZ042-043-048-050-055>058-060>062-151300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT THU AUG 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS AND DESERTS EACH
AFTERNOON SATURDAY THROUGH WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Bernardino

When
August 14, 9:00 PM PST to August 15, 12:30 AM PST
Where
San Bernardino County, Chino
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369448.